Relaxation oscillations and the entry-exit function in multidimensional slow-fast systems

Ting Hao Hsu, Shigui Ruan

Research output: Contribution to journalArticlepeer-review

Abstract

For a slow-fast system of the form p = ∊ f(p, z, ∊) + h(p, z, ∊), z = g(p, z, ∊) for (p, z) ∊ Rn × Rm, we consider the scenario that the system has invariant sets Mi = {(p, z): z = zi} , 1 ≤ i ≤ N, linked by a singular closed orbit formed by trajectories of the limiting slow and fast systems. Assuming that the stability of Mi changes along the slow trajectories at certain turning points, we derive criteria for the existence and stability of relaxation oscillations for the slow-fast system. Our approach is based on a generalization of the entry-exit relation to systems with multidimensional fast variables. We then apply our criteria to several predator-prey systems with rapid ecological evolutionary dynamics to show the existence of relaxation oscillations in these models.

Original languageEnglish (US)
Pages (from-to)3717-3758
Number of pages42
JournalSIAM Journal on Mathematical Analysis
Volume53
Issue number4
DOIs
StatePublished - 2021

Keywords

  • Delay of stability loss
  • Entry-exit function
  • Geometric singular perturbation theory
  • Relaxation oscillation
  • Slow-fast system
  • Turning point

ASJC Scopus subject areas

  • Analysis
  • Computational Mathematics
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'Relaxation oscillations and the entry-exit function in multidimensional slow-fast systems'. Together they form a unique fingerprint.

Cite this